Georgia, 2012Flash Flooding and Flood in Georgia, August 7 to 8, 2012
August 7 to 8, 2012 · NWS TAE · 7 events in 3 counties and zones
A weak tropical wave stalled over portions of the area, and convection flared up during the early morning hours of August 8th for the second night in a row. Very heavy rainfall amounts led to flash flooding across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak tropical wave stalled over portions of the area, and convection flared up during the early morning hours of August 8th for the second night in a row. Very heavy rainfall amounts led to flash flooding across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 7, 4:13 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 7, 4:13 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
513 AM EDT Tue Aug 7 2012
.NEAR TERM [Through Tonight]...
Ridging continues to dominate the western and central U.S., with
troughing entering the Pacific Northwest and across the
northeastern half of the country. Locally the upper level pattern
continues to be dominated by a very weak pressure pattern. At the
surface, weak tropical waves will continue to focus heavy tropical
rains across the local area.
Steady rain has continued across southeast Alabama overnight.
Locally heavy rainfall rates nearing 2 in/hr were found across
portions of Coffee county this morning. This prompted the issuance
of a Flash Flood Watch for all of southeast Alabama through the
early afternoon. The indication is that the low/mid level forcing
for these rains will begin to move east later this afternoon. If
this does not occur as expected, the watch will likely have to be
continued. Additionally, convergent bands of rain are expected
across southwest and south central Georgia, as well as across
north Florida this afternoon. Training storms in the southwesterly
flow regime will be possible all day. Widespread rain amounts of 1
to 2 inches are likely this afternoon with locally higher amounts
between 3 to 6 inches possible. Depending upon just how these
bands of rain set-up and subsequently move, more Flash Flood
Watches may be necessary later today. Have gone with categorical
PoPs everywhere this afternoon. While not all locations will
receive heavy rainfall, most locations will at least see a brief
shower at some point through the day. Outside of flooding
concerns, severe weather is not expected.
Temperatures will be very similar to yesterday with upper 70s
likely in areas receiving the most rain, while middle to upper 80s
are expected elsewhere.
&&
.SHORT TERM [Wednesday Through Thursday]...
The subtropical ridge will ease in from the east on Wednesday
helping to rotate the remaining tropical disturbances northeast
out of the local area. It is likely that portions of southwest and
south-central Georgia will still be feeling the effects of the
tropical waves, at least through Wednesday morning. Elsewhere,
expect a disturbed and enhanced seabreeze convection through the
afternoon. Once we kick the tropical waves, the upper trough is
forecast to expand southward and provide the synoptic forcing
necessary to keep showers and thunderstorms in the forecast. The
upper trough will combine with the seabreeze on Thursday to yield
above average PoPs once again. Temperatures will remain at or
below climatology through the period.
One other forecast hazard to keep an eye on will be the rip
current potential beginning on Wednesday along Panhandle beaches.
Swells from Tropical Storm Ernesto are forecast to reach the
coastline on Wednesday increasing surf to 2 to 4 feet late in the
day. Rip current advisories may be necessary later in the week.
&&
.LONG TERM [Thursday Night through next Tuesday]...
The 00 UTC GFS and ECMWF remain in good agreement with the east
coast Upper Level Trof remaining the predominant feature in
keeping our conditions generally wet and disturbed through at
least Saturday, before the solutions begin to diverge a bit
thereafter. Although both models keep the mean Trof over the SE
U.S through Tuesday, the GFS is showing drier air moving in from
the NW, while the Euro is lingering a bit more deep layer moisture
in through the entire period. Nevertheless, the latest ECMWF
solution has trended drier during this period from the 12 UTC run
(which had another fairly potent impulse moving in with the next
shortwave), so we now expect a gradual transition to more typical
summertime conditions, with afternoon high temperatures and PoPs
returning back towards climo values for the second half of the
weekend and the beginning of next week.
&&
.AVIATION [Beginning 09Z Tuesday]...
Another wet and disturbed period is in store for the terminals
through much of the Taf Cycle as the Low Pressure system which
brought plenty of rain to the area on Monday, moves slowly back to
the east today. Rain with embedded Tstms (some heavy at times) is
already ongoing at DHN and ECP, and this area will continue to
expand eastward with additional showers and storms forming out ahead
of it. Therefore, expect variable conditions at all the Terminals,
which will range from IFR to VFR levels in and out of the rain.
&&
.MARINE...
Winds will generally remain rather light through the short and
extended range forecast under the influence of high pressure.
However, seas are forecast to increase on Wednesday as a result of
increasing swell generated by Tropical Storm Ernesto in the
southern Gulf. Although seas will elevate, they should remain
below cautionary levels through the period. Seas will subside once
again by Thursday night.
&&
.FIRE WEATHER...
A generally wet and disturbed pattern will continue across the
Tri-State area for the rest of the week. This will keep afternoon
relative humidities well above critical thresholds through the
period.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...FLASH FLOOD WATCH until 1 PM CDT this afternoon FOR all of
southeast Alabama.
GM...None.
&&
NEAR TERM...Harrigan
SHORT TERM...Harrigan
LONG TERM...Gould
AVIATION...Gould
MARINE...Harrigan
FIRE WEATHER...GouldHazardous weather outlook, Aug 7, 3:03 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 AM EDT TUE AUG 7 2012
ALZ065>069-080100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
303 AM CDT TUE AUG 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK TROPICAL WAVE
HAVE ALIGNED ALONG A CONVERGENT REGION ACROSS SOUTHEAST ALABAMA.
SOME OF THE HEAVIEST RAIN PRODUCERS HAVE BEEN DEPOSITING RAIN ON
THE ORDER OF 2 INCHES PER HOUR...OR NEAR 4 INCHES IN 3 HOURS.
LOCAL GUIDANCE ALIGNS WELL WITH THESE AMOUNTS AND SUGGESTS SIMILAR
RAIN RATES COULD CONTINUE THROUGH THE EARLY AFTERNOON. THUS...THERE
EXISTS THE POTENTIAL FOR LOCALIZED FLASH FLOODING...ESPECIALLY IN
THE SMALL URBAN CENTERS THROUGHOUT THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER REMAINS LOW.
HOWEVER...THE THREAT FOR HEAVY RAIN WILL CONTINUE THROUGH
TOMORROW. ALTHOUGH...THE THREAT IS EXPECTED TO BE LOWER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
FLZ108-112-114-115-118-127-128-134-GMZ730-750-755-765-080100-
SOUTH WALTON-COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-
COASTAL JEFFERSON-COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
403 AM EDT TUE AUG 7 2012 /303 AM CDT TUE AUG 7 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL COMMUNITIES ACROSS
THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL
WATERS.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE DAY
TODAY. THERE EXISTS A THREAT FOR WATERSPOUTS NEAR THE COAST
THROUGH THE LATE MORNING AND EARLY AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE SOUTHWESTERLY FLOW REGIME WILL CONTINUE TO SUPPORT THE THREAT
FOR WATERSPOUTS THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE
URGED TO REPORT ANY WATERSPOUT SIGHTINGS TO THE NATIONAL WEATHER
SERVICE IMMEDIATELY AFTER A WATERSPOUT IS SPOTTED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-080100-
INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY-
CALHOUN-INLAND GULF-INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-
MADISON-LIBERTY-INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-
INLAND DIXIE-QUITMAN-CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-
TURNER-TIFT-BEN HILL-IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-
COOK-BERRIEN-SEMINOLE-DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
403 AM EDT TUE AUG 7 2012 /303 AM CDT TUE AUG 7 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE
AFTERNOON. WIDESPREAD RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE
REGIONWIDE. LOCALLY HEAVIER AMOUNTS BETWEEN 3 TO 6 INCHES ARE
POSSIBLE AND DEPENDING ON THE EVOLUTION OF THE STORMS TODAY FLASH
FLOOD WATCHES OR WARNINGS MAY BE NECESSARY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER REMAINS LOW.
HOWEVER...THE THREAT FOR HEAVY RAIN WILL CONTINUE THROUGH
TOMORROW. ALTHOUGH...THE THREAT IS EXPECTED TO BE LOWER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
GMZ770-775-080100-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
403 AM EDT TUE AUG 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
HARRIGAN
Event by event
3 heavy rain, 3 flash flood, 1 flood. Local standard time, as filed.
Heavy Rain, Tift
- When
- August 7, 6:00 AM EST to August 8, 6:00 AM EST
- Where
- Tift County, 2.54 mi NNE of Vanceville
- Reported by
- CoCoRaHS
- Coordinates
- 31.462, -83.418
CoCoRaHS observer GA-TF-6 east of Tifton reported at least 11 inches of rain over the last 24 hours. The rain gauge was completely full and overflowing.
Heavy Rain, Tift
- When
- August 7, 6:00 AM EST to August 8, 6:00 AM EST
- Where
- Tift County, 1.8 mi NNE of Tifton
- Reported by
- CoCoRaHS
- Coordinates
- 31.474, -83.489
CoCoRaHS observer GA-TF-3 reported a 24 hour rainfall total of 9.65 inches.
Heavy Rain, Irwin
- When
- August 7, 8:45 PM EST to August 8, 8:45 AM EST
- Where
- Irwin County, 3 mi NE of Ocilla
- Reported by
- Public
- Coordinates
- 31.621, -83.214
The public reported 7 inches of rain during the overnight hours. This was measured on two farms about 3 miles northeast of Ocilla.
Flash Flood, Tift
- When
- August 8, 3:18 AM EST to 8:45 AM EST
- Where
- Tift County, 2 mi NW of Tifton to 2 mi NNE of Brookfield
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 31.471, -83.524
Significant flash flooding occurred across Tifton and extending eastward into eastern Tift county along Highway 82. In Tifton, the bottom floor of the Ramada Inn hotel had to be evacuated due to water entering the hotel. There was also water damage to the Shoney's restaurant in Tifton. Exit 59 off of I-75 was also closed due to flooding along with Highway 82 east of Tifton. Around 11 inches rain fell during the overnight hours across the area. Monetary damage was estimated.
Flash Flood, Berrien
- When
- August 8, 5:19 AM EST to 8:45 AM EST
- Where
- Berrien County, 2.95 mi W of Enigma to 4.54 mi N of Alapaha
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.410, -83.370
Flash flooding occurred across northern Berrien county. Hobbs Walker Road and Fire Tower Road were closed in Enigma due to flash flooding, and Highway 82 was closed from eastern Tift county extending all the way to Alapaha.
Flash Flood, Irwin
- When
- August 8, 5:19 AM EST to 8:45 AM EST
- Where
- Irwin County, 4.19 mi S of Ocilla to 4.16 mi S of Ocilla
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.530, -83.240
Very high water was reported washing over Highway 129 in southern Irwin county. Rainfall amounts up to 11 inches occurred during the overnight hours.
Flood, Tift
- When
- August 8, 8:45 AM EST to 5:00 PM EST
- Where
- Tift County, 2 mi NW of Tifton to 2 mi NNE of Brookfield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.471, -83.524
Flooding continued during the day after heavy rains ended in the morning, especially along Highway 82 east of Tifton, which remained closed for much of the day.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 7, 20121 death · 1 event
- Heat in California, August 7, 20121 death · 1 event
- Hail in Wisconsin, August 7, 2012$2.0 million · 1.75 in hail · 1 event
- Flash Flooding in Georgia, August 7, 2012$456,000 · 6 events
- Hail in Nebraska, August 7, 2012$100,000 · 1.75 in hail · 6 events
- Damaging Wind and Heavy Rain in Arizona, August 7, 2012$105,000 · 56 kt wind · 2 events
- Flash Flooding and Heavy Rain in Alabama, August 7, 2012$50,000 · 4 events
- Damaging Wind in Iowa, August 7, 2012$35,000 · 75 kt wind · 1 event
- Damaging Winds in Oklahoma, August 7, 2012$30,000 · 65 kt wind · 4 events
- Lightning Strike in Georgia, August 7, 2012$30,000 · 1 event
- Drought in Iowa, August 7 to 28, 201221 events
- Flash Flooding in North Carolina, August 7, 2012$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392350, 392351, 392352, 396951, 396956, 396957, 396954.